Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to article

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/articles/diabetes-definitions/rhabdomyolysis/print/

Rhabdomyolysis

The breakdown of skeletal muscle fibers into the bloodstream. Some of these breakdown products can be toxic to the kidneys and cause kidney damage.

Rhabdomyolysis can be caused by trauma or any condition that causes damage to skeletal muscle. These conditions include severe exertion such as marathon running, loss of blood supply to the muscles resulting from a blood clot or plaque in a vein or artery, alcoholism and resulting tremors, and use of such drugs as cocaine, heroin, PCP, and amphetamines. Rhabdomyolysis may cause such symptoms as dark, red, or cola-colored urine, muscle tenderness, generalized or specific muscle weakness, and muscle stiffness or aching. Myoglobin, a pigment that is released into the bloodstream when skeletal muscle is damaged, can injure the kidneys itself or break down into toxic by-products that can damage the kidneys. Rhabdoymyolysis is treated with aggressive hydration, sometimes in conjunction with diuretic medicines, to flush the myoglobin out of the kidneys.

Recently, doctors have come to realize that rhabdomyolysis sometimes (though rarely) occurs with the use of high doses of statins, which include simvastatin (brand name Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), and others. Rhabdomyolysis appears to be more likely to occur when statins are used in conjunction with certain other drugs and substances, such as fibrates (especially gemfibrozil), cyclosporine, itraconazole, ketoconazole, erythromycin, clarithromycin, HIV protease inhibitors, nefazodone, verapamil, and large quantities of grapefruit juice. Be sure to tell your doctor immediately if you experience symptoms of rhabdomyolysis, especially if you’re taking a statin drug.



Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.